A simplification generalized returns to scale approach for selecting performance measures in data envelopment analysis

Mehdi Toloo*, Maryam Allahyar

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

7 Citations (Scopus)

Abstract

Toloo and Tichý (2015) with the aim of holding the rule of thumb in data envelopment analysis, developed a pair of models which optimally chooses some inputs and outputs among selective measures under variable returns to scale assumption. Their approach involves a lower bound for the input and output weights in the multiplier model and a penalty term in the objective function of envelopment model. These models possess an epsilon which on the one hand turns the selecting envelopment model non-linear and on the other hand increases the required computational burden for solving the selecting multiplier models. Selecting an improper value for the epsilon may cause the infeasibility and unboundedness issues for the multiplier and envelopment model, respectively. This paper demonstrates that the method of Toloo and Tichý (2015) is valid even with excluding the epsilon. The method is extended to generalized returns to scale model which considers other returns to scale assumptions, i.e. non-increasing, constant, and non-decreasing. The obtained results point out that the simplified approach is more stable and more reliable and substantially reduces the required calculations.

Original languageEnglish
Pages (from-to)327-334
Number of pages8
JournalMeasurement: Journal of the International Measurement Confederation
Volume121
DOIs
Publication statusPublished - Jun 2018
Externally publishedYes

Keywords

  • Data envelopment analysis
  • Generalized returns to scale models
  • Selective measures
  • The rule of thumb

ASJC Scopus subject areas

  • Instrumentation
  • Electrical and Electronic Engineering

Cite this